Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 2020, 6:07 PM MDT for Stanley County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 6:07 PM MDT (00:07 UTC)
- Expired
- Jun 4, 2020, 6:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:31 PM MDT, 36 minutes earlier.
Area forecast discussion, Jun 4, 5:31 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 631 PM CDT Thu Jun 4 2020 .UPDATE... Issued at 629 PM CDT Thu Jun 4 2020 Other than some hourly tweaks to pops, forecast remains on track with a few strong to severe storms around the area. && .SHORT TERM...(This Evening through Friday Night) Issued at 348 PM CDT Thu Jun 4 2020 Forecast challenges include areal coverage/timing of convection and areal coverage of severe storms. Currently, temperatures are warming through the 70s into the low 80s across the region on a developing southeasterly breeze. Skies are partly to mostly sunny this afternoon, allowing for adequate daytime insolation, aiding the current increasing instability west and south in the region. Objective analysis off the SPC Meso page reveals there is between 40 and 55 knots of deep layer shear available for storms to work with, and likely to persist into the evening. The surface trof/cool front the pushed through the region late last night/early this morning is splayed out along the NE/SD border, with plenty of boundary layer (0.5km to 850hpa layer) moisture found pooling along and behind it this afternoon, per surface/MSAS analysis. A secondary surface trof/cool front feature is noted again this afternoon across far western ND tailing back into northwestern WY, the likely forcing mechanism behind the current batch of showers and thunderstorms that began developing between 1PM and 2PM CDT back over southeastern MT and southwestern ND. The mid-level shortwave impulse of interest is moving into the region, riding through 80 to 90+kt upper level jet stream winds. Severe Thunderstorm Watch 252 has been issued and is in effect until 11 PM CDT for several counties across the western/southwestern forecast zones. Expecting widely scattered to scattered coverage of discrete splitting supercells west river and into the Missouri River valley through late this evening per model hodographs, and given the synoptic scale setup and the available pool of +12C to +14C 850hpa dewpoint air, right-moving supercells will move into very moisture rich boundary layer air to work with. A lack of 0-1km shear suggests tornadic storms are less likely this afternoon/evening, with large hail and damaging winds more probable. But, given the right conditions, an isolated tornado is not completely out of the question. That's what storm coverage/intensity looks like west of a line from Mobridge to Gann Valley through late this evening. East of that line, deep layer shear remains strong, but considerably less favorable low level moisture and mid-level lapse rates prevail from now through late tonight. There should be scattered/numerous coverage of showers and thunderstorms working through northeast SD through late this evening, but probably not of the strong to severe variety. Heading into Friday and Friday night, the forecast dries out as the pattern aloft begins to take on a more amplified look and feel while western CONUS longwave troffiness develops. At the surface, cooler/drier airmass high pressure will be in control over the region. Temperatures throughout the period should be running right about normal to perhaps a degree or two above normal. .LONG TERM...(Saturday through Thursday) Issued at 348 PM CDT Thu Jun 4 2020 First issue in the extended is the thunderstorm chances Saturday into Saturday night. Ingredients look good for severe storms, but may have to deal with capping issues as 700mb temps approach +12C to +13C over central SD. Interesting to note some of the deterministic models are fairly scant for precipitation coverage. That said, will maintain inherited POPs which really ramp things up by Saturday night. Approach of the mid level shortwave should help erode whatever cap is in place by later in the day and into the overnight hours. Very strong low level jet will be in place as well Saturday night. Will continue to have chances for showers and thunderstorms through Monday as we await the passage of the cold front. Temperatures will become rather toasty Sunday and Monday as 850mb temps rise into the +20s C by Sunday afternoon. Looking at widespread 90s on Sunday, with humid conditions setting in as well. Cooler temperatures will arrive on Tuesday with the passage of Monday's cold front. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 629 PM CDT Thu Jun 4 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected except near thunderstorms this evening where temporary IFR vsby is possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Jun 4, 2:37 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 PM CDT Thu Jun 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-052045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 337 PM CDT Thu Jun 4 2020 /237 PM MDT Thu Jun 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon into this evening could bring strong winds, large hail, and an isolated tornado threat. Storms should weaken and move southeast late in the evening into the overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong system will bring gusty winds, strong to severe storms, and heavy precipitation to the region this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Special weather statement, Jun 4, 4:30 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Thu Jun 4 2020
SDZ003-004-009-015-042315-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
530 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...SOUTHERN
CAMPBELL...NORTHEASTERN DEWEY AND WALWORTH COUNTIES UNTIL 615 PM
CDT/515 PM MDT/...
At 530 PM CDT/430 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Mound City to near
Indian Creek Rec Area to near Promise. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mobridge, Selby, Java, Glenham, Mound City, Akaska, New Everets
Resort, Indian Creek Rec Area, Blackfoot, Promise, Indian Memorial
Rec Area, Swan Creek Rec Area, Revheim Bay Rec Area and Lake
Hiddenwood Rec Area.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central South Dakota.
LAT...LON 4559 9972 4559 9971 4551 9970 4546 9974
4526 10023 4533 10082 4549 10061 4554 10051
4569 10042 4576 9972
TIME...MOT...LOC 2230Z 274DEG 38KT 4576 10017 4552 10034 4536 10068
KFSpecial weather statement, Jun 4, 4:52 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Aberdeen SD 552 PM CDT Thu Jun 4 2020 SDZ005-006-010-042330- Brown SD-McPherson SD-Edmunds SD- 552 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...WEST CENTRAL BROWN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 630 PM CDT... At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Plainview Colony, or 11 miles northwest of Ipswich, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ipswich, Wetonka, Plainview Colony, Long Lake Colony, Deerfield Colony, Cravens Corner, Mina, Grassland Colony and Mina Lake Rec Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4551 9945 4570 9930 4567 9865 4536 9877 TIME...MOT...LOC 2252Z 279DEG 34KT 4556 9920 Wise
Special weather statement, Jun 4, 5:19 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
619 PM CDT Thu Jun 4 2020
SDZ009-010-016-017-050000-
Walworth SD-Potter SD-Edmunds SD-Faulk SD-
619 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...
NORTHWESTERN FAULK...EASTERN POTTER AND SOUTHEASTERN WALWORTH
COUNTIES UNTIL 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Bowdle to near Hoven to 6
miles northwest of Gettysburg. Movement was southeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Hoven, Lebanon, Seneca, Tolstoy, Onaka and Brentwood Colony.
LAT...LON 4521 9924 4497 9950 4490 9974 4516 10013
4522 9994 4536 9974
TIME...MOT...LOC 2318Z 309DEG 29KT 4533 9966 4518 9986 4509 10002
KFSpecial weather statement, Jun 4, 5:27 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
627 PM CDT Thu Jun 4 2020
SDZ006-010-050015-
Brown SD-Edmunds SD-
627 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS AND BROWN
COUNTIES UNTIL 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnard to Richmond Lake Rec Area to near
Mina Lake Rec Area. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Aberdeen, Groton, Bath, Warner, Columbia, Westport, Claremont,
Putney, Stratford, Barnard, Mina, Houghton, Mina Lake Rec Area, Sand
Lake Wildlife Refuge and Richmond Lake Rec Area.
LAT...LON 4552 9798 4530 9833 4539 9892 4557 9876
4559 9875 4559 9873 4564 9873 4582 9865
4582 9798
TIME...MOT...LOC 2327Z 269DEG 39KT 4577 9844 4556 9860 4549 9882
KFLocal storm report, Jun 4, 5:46 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 W RICHMOND LAKE REC A 45.55N 98.64W
06/04/2020 M50 MPH BROWN SD NWS EMPLOYEE
0 MILE VISIBILITY IN HEAVY RAIN.
&&
KFSpecial weather statement, Jun 4, 5:51 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Aberdeen SD 551 PM MDT Thu Jun 4 2020 SDZ033-050015- Stanley SD- 551 PM MDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL 615 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near Sansarc, or 33 miles south of Eagle Butte, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sansarc, Brown Church and Hayes. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for central South Dakota. LAT...LON 4464 10116 4447 10069 4427 10102 4441 10116 TIME...MOT...LOC 2351Z 307DEG 32KT 4453 10114 KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:00 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 45 min |
| Jun 4, 6:14 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 4, 6:20 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 40 min |
| Jun 4, 6:38 PM MDT | Special Weather Statement | ABR | Spink | 52 min |
| Jun 4, 6:56 PM MDT | Special Weather Statement | ABR | Jones | 19 min |
| Jun 4, 6:56 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Roberts | 49 min |
| Jun 4, 7:07 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 38 min |
| Jun 4, 7:20 PM MDT | Severe Thunderstorm Warning | ABR | Codington | 40 min |
| Jun 4, 7:35 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 40 min |
| Jun 4, 7:48 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 15 min |
| Jun 4, 7:59 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.